Alert archive / Montana / Flash Flood Warnings in 2008

Flash Flood Warning 3, NWS Glasgow, MT

July 27, 2008Dawson County, McCone County, Montana

NWS Glasgow, MT issued this flash flood warning at Jul 27, 2008, 1:17 AM MDT for Dawson County, McCone County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2008, 1:17 AM MDT (07:17 UTC)
Expired
Jul 27, 2008, 4:15 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Flood severity
None

Counties Dawson County, MT, McCone County, MT

The radar

The Glasgow radar (KGGW), 127 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.3 hours before the alert went out and 360 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2008-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2008-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1551 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:17 PM MDT, 11 hours earlier.

Area forecast discussion, Jul 26, 2:17 PM MDT, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
217 PM MDT SAT JUL 26 2008

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY...
SEVERE THUNDERSTORMS POSSIBLE IN THE CWA TONIGHT THROUGH MONDAY.

ALL EYES THIS AFTERNOON ARE ON THE CONVECTIVE POTENTIAL FOR THIS
AFTERNOON AND EVENING. MODELS APPEAR TO BE A BIT TOO SLOW WITH IT/S
FORWARD SPEED. BIGGEST LIMITING FACTOR IS THE CAP OVER THE AREA.
ACTIVITY SHOULD WANE A BIT OVERNIGHT BUT AXIS OF INSTABILITY REMAINS
OVER THE AREA INTO SUNDAY. WITH CAPES OVER 1000 J/KG OVER THE
AREA...THERE STILL REMAINS THE POSSIBILITY OF SEVERE TSTORMS BUT THE
SHEAR MAY WEAKEN ON SUNDAY. SURFACE TROUGH DOES NOT LOOK TO EXIT
AREA UNTIL MONDAY (LATEST WITH NAM SOLUTION). THE EASTERN ZONES LOOK
TO BE MORE PRIMED MONDAY...BUT THE MORE CONSISTENT GFS IS SHOWING
THE SURFACE TROUGH TO BE EAST OF THE CWA BY 00Z TUESDAY. JAMBA

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...
12Z GFS/ECMWF/CANADIAN ALONG WITH GFS ENSEMBLE MEMBERS ALL AGREE
FAIRLY WELL WITH THE SYNOPTIC PATTERN THROUGH WEDNESDAY. WEDNESDAY
NIGHT AND BEYOND THE MODELS THEN DIVERGE AS THEY ATTEMPT TO BRING
THE GULF OF ALASKA TROUGH ONSHORE.

SHORTWAVE RIDGING BUILDS IN MONDAY NIGHT BEHIND DEPARTING
SHORTWAVE TROUGH. LOWERED SKY COVER MONDAY NIGHT AND TUESDAY BASED
ON RISING HEIGHTS AND LOW MEAN LAYER RELATIVE HUMIDITY
VALUES...WHICH DOES NOT SUPPORT MUCH CLOUD COVER. ANOTHER PACIFIC
SHORTWAVE TROUGH QUICKLY APPROACHES WEDNESDAY NIGHT. UPPER HEIGHT
FALLS AND A LEE SIDE SURFACE TROUGH SUPPORT THUNDERSTORM DEVELOPMENT.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY BEFORE
THE TROUGH AXIS SWINGS THROUGH AND DRIVES THE SURFACE TROUGH TO
THE EAST.

THE ONLY CHANGES WERE THE AFOREMENTIONED SKY GRIDS. OTHERWISE THE
REMAINDER OF THE GRIDS HANDLE THE SITUATION WELL. AJZ

PREVIOUS SHORT TERM DISCUSSION...
THERE IS GENERAL AGREEMENT IN THE INITIAL PERIODS OF EXTENDED
MODELS. AN UPPER SHORTWAVE WILL BE EXITING THE REGION MONDAY NIGHT
WITH THE POSSIBILITY OF DIMINISHING THUNDERSTORMS FROM THE
PREVIOUS AFTERNOON. INHERITED POPS ARE VERY APPROPRIATE FOR MONDAY
NIGHT. AMPLIFIED UPPER RIDGING TUESDAY WILL LIKELY MAINTAIN DRY
CONDITIONS. HOWEVER MODELS SHOW A TROUGH PUSHING INTO THE
NORTHWEST LATE TUESDAY. UPPER FLOW WILL TURN SOUTHWEST AS A FRONT
PASSES THROUGH THE CWA OVERNIGHT...GENERATING A CHANCE FOR STORMS
INTO WEDNESDAY. RIDGING MOVES IN WEDNESDAY NIGHT BUT THEN THE
MODELS BEGIN TO DIFFER IN TREATMENT OF ANOTHER TROUGH MOVING INTO
CANADA. WILL GO CONSERVATIVE FOR NOW AND MAINTAIN A WEAK RIDGE IN
THE LATER PERIODS. EXTENDED PERIOD TEMPERATURES WILL REMAIN AT OR
ABOVE NORMAL. SCT

&&

.AVIATION...
PREDOMINANTLY VFR TONIGHT AND SUNDAY. THUNDERSTORMS ARE POSSIBLE
TONIGHT AND THEN AGAIN SUNDAY AFTERNOON...SOME OF WHICH COULD BE
SEVERE...AND TEMPORARILY PRODUCE MFVR CONDITIONS. THE WIND WILL BE
OUT OF THE EAST AT 10 TO 20KT WITH HIGHER GUSTS OF VARIABLE
DIRECTION IN AND AROUND ANY THUNDERSTORMS. AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 26, 3:37 AM MDT, 21 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
337 AM MDT SAT JUL 26 2008

MTZ016>027-059>062-270945-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
337 AM MDT SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER WAVE MOVING TOWARD THE REGION IS EXPECTED TO TRIGGER SOME
THUNDERSTORMS TODAY...SOME OF WHICH MAY BE SEVERE DURING THE EVENING.
THE BEST CHANCES FOR THIS TO OCCUR ARE SOUTH AND WEST OF A LINE
FROM MALTA TO SIDNEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ON SUNDAY...A BETTER COVERAGE OF THUNDERSTORMS ARE EXPECTED. SOME
OF THESE AGAIN MAY BE SEVERE AND BE MORE WIDESPREAD ACROSS THE
AREA COMPARED TO TODAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:25 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum37 min
Jul 26, 6:29 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips, Valley61 min
Jul 26, 6:41 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Valley64 min
Jul 26, 7:55 PM MDTSevere Thunderstorm WarningGGWRoosevelt50 min
Jul 26, 8:29 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland61 min
Jul 26, 8:52 PM MDTSevere Thunderstorm WarningGGWRichland53 min
Jul 26, 8:57 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie63 min
Jul 26, 9:21 PM MDTSevere Thunderstorm WarningGGWRichland54 min
Jul 26, 9:32 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland58 min
Jul 26, 9:50 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux55 min
Jul 26, 9:53 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie67 min
Jul 26, 10:22 PM MDTSevere Thunderstorm WarningGGWPrairie53 min
Jul 26, 10:39 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux66 min
Jul 26, 11:09 PM MDTSevere Thunderstorm WarningGGWWibaux66 min
Jul 27, 1:27 AM MDTSevere Thunderstorm WarningGGWGarfield63 min
Jul 27, 2:07 AM MDTSevere Thunderstorm WarningGGWGarfield, Valley25 min

Nearby

Flash Flood Warnings in Montana, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.